Infliximab and Rituximab
The Institute for Safe Medication Practices has received reports from 2 different outpatient infusion clinics where infliximab (Remicade) and rituximab (Rituxan) were confused with each other. In both cases, the reporters implicated similarities in the products' generic names. Both are monoclonal antibodies that are stored in the refrigerator, and doses could possibly overlap. Remicade is used in a variety of autoimmune disorders, including rheumatoid arthritis and Crohn's disease, whereas Rituxan is used in non-Hodgkin's lymphoma. Both have well-known, serious adverse drug reactionseven fatalitiesassociated with their use.
Prescribers should include the brand and generic names, as well as the indication, when ordering these products. If this information does not appear on the prescription, pharmacists and nurses should verify the medication and the indication with prescribers before dispensing or administering the drug. Consider placing "name alert"stickers on the products and separating the products in the refrigerator.
Lisinopril and Lovastatin
The following 2 errors involving lisinopril and lovastatin were reported by the same pharmacy. In the first case, both lisinopril and lovastatin were prescribed for a patient at a dose of 40 mg per day. When the medications were refilled, the lovastatin was inadvertently dispensed in both vials. The patient proceeded to take double the intended dose of lovastatin (and no lisinopril) for more than a month before bone marrow suppression and rhabdomyolysis developed.
In the second case, a vial labeled "lovastatin 10-mg tablets"but containing lisinopril 10 mg was dispensed. The patient took the incorrect medication for 17 days. Severe orthostatic hypotension developed, and emergency care was required.
It is believed that these errors occurred because the products (which are from the same manufacturer) were stored close together on pharmacy shelves and had similar-looking packaging. Both patients failed to question any changes in tablet appearance.
Patients' ability to verify their medication based on tablet or capsule appearance is compromised when pharmacies purchase the same product from different manufacturers, especially on a month-to-month basis. Under these circumstances, patients become accustomed to changes in product appearance, and thus an opportunity to catch an error is lost.
This pharmacy is now consistently purchasing the 2 products from different, specific manufacturers. In addition, the pharmacy has separated the 2 drugs in the storage area by placing them in different aisles, added warning labels to the shelves, and educated the staff about the possible mix-ups.
Hydralazine and Hydroxyzine
A patient brought the prescription seen here into a community pharmacy on a Saturday afternoon. The pharmacist initially began processing it as hydralazine (due to the spelling and the qid dosing listed on the prescription) but questioned it after checking the patient's profile and finding no other antihypertensive listed. When the pharmacist asked the patient why she went to the doctor, the patient said that she was being seen for an ear infection, but the doctor also said that her blood pressure was a little high.
Due to the potential indications described by the patient, the pharmacist was suspicious as to whether the prescription was for hydralazine or hydroxyzine. The pharmacist called the physician, and the prescription was clarified as hydroxyzine. The physician did not realize that he had misspelled the drug name. In the future, he said that he would write "Atarax"instead.
Luckily, a potential error was avoided because the pharmacist checked the profile and spoke to the patient. As an added safety precaution, pharmacists should encourage prescribers to include the brand and the generic name as well as the purpose on the prescription.
Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical errorreduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation. If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs